Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 492, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2008, 7:13 PM EDT for 4 counties in Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 7:13 PM EDT (23:13 UTC)
- Expired
- Jul 28, 2008, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Butts County, GA, Lamar County, GA, Monroe County, GA, Spalding County, GA
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:45 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 28, 6:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT MON JUL 28 2008 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S. BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE 105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75 MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS. .LONG TERM /THURSDAY THROUGH MONDAY/... THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE EXTENDED FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS MAINLY COLUMBUS TO MACON AND SOUTH SHOULD GRADUALLY DISSIPATE AFTER SUNSET. THIS SHOULD LEAVE PATCHES OF MID/HIGH CLOUDS OVER MUCH OF THE AREA OVERNIGHT. LIGHT AND VARIABLE WIND BECOMING LIGHT SOUTHWEST AFTER 13Z TUESDAY. VISIBILITY 5 TO 6SM IN HAZE...LOCALLY LOWERING TO 3SM IN HAZE 08Z TO 13Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 94 72 91 72 / 20 20 20 30 30 ATLANTA 74 93 74 91 73 / 20 20 20 30 30 BLAIRSVILLE 67 87 66 86 68 / 30 20 20 40 40 CARTERSVILLE 71 92 70 90 70 / 20 20 20 40 40 COLUMBUS 75 94 75 93 75 / 30 30 20 30 30 GAINESVILLE 73 92 72 90 72 / 20 20 20 30 40 MACON 74 94 74 93 74 / 30 30 20 30 30 ROME 71 92 71 91 71 / 30 20 20 40 40 PEACHTREE CITY 71 92 71 91 72 / 20 20 20 30 30 VIDALIA 76 94 74 94 75 / 40 40 20 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20/41
Hazardous weather outlook, Jul 28, 6:03 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 603 AM EDT MON JUL 28 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 603 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER AIR INTO NORTH GEORGIA. .PRIMARY HAZARDS... LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY. .DISCUSSION... INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO THE SURFACE TROUGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST LIKELY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 4:44 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EDT MON JUL 28 2008 GAZ076-282100- 444 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON COUNTY UNTIL 500 PM EDT... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:12 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 512 PM EDT MON JUL 28 2008 GAZ084-282130- 512 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON COUNTY UNTIL 530 PM EDT... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF WILKINSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:30 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT MON JUL 28 2008 GAZ076-282200- 530 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN JEFFERSON COUNTY UNTIL 600 PM EDT... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF WRENS...MOVING SOUTHWEST AT 11 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS JEFFERSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS...WRENS...STAPLETON...AVERA AND LOUISVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 5:37 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 537 PM EDT MON JUL 28 2008 GAZ084-282200- 537 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON COUNTY UNTIL 600 PM EDT... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF WILKINSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 6:28 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 628 PM EDT MON JUL 28 2008 GAZ001-002-282315- 628 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE AND WALKER COUNTIES UNTIL 715 PM EDT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIGH POINT...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS DADE AND WALKER COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE NEW ENGLAND...HINKLES...CLOUDLAND CANYON STATE PARK...CHATTANOOGA VALLEY...HIGH POINT...DAVIS CROSSROADS... FAIRVIEW...CHICKAMAUGA...ROCK SPRING AND NOBLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 28, 6:54 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 654 PM EDT MON JUL 28 2008 GAZ082-282315- 654 PM EDT MON JUL 28 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BIBB COUNTY UNTIL 715 PM EDT... AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MACON...MOVING SOUTH AT 6 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PORTIONS OF BIBB COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE SKIPPERTON...RUTLAND...PAYNE AND MACON. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens | 19 min |
| Jul 28, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 33 min |
| Jul 28, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs, Wilkinson | 30 min |
| Jul 28, 7:06 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Houston, Twiggs | 39 min |
| Jul 28, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Muscogee | 27 min |
| Jul 28, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach, Twiggs | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.